EconPapers    
Economics at your fingertips  
 

Competition and privatization policies revisited: the payoff interdependence approach

Toshihiro Matsumura () and Makoto Okamura ()

Journal of Economics, 2015, vol. 116, issue 2, 137-150

Abstract: We investigate the relationship between competition and privatization policies. Existing studies measure the strength of competition based on the number of firms, and show that the optimal degree of privatization is higher in more competitive markets. We introduce an interdependent payoff structure into a mixed oligopoly and revisit this problem. Here, we assume that firms consider their own and other firms’ profits. In the model, competition increases when firms are negatively affected by rivals’ profits. We find that under the assumption of quadratic production costs, which is popular in mixed oligopolies, the optimal degree of privatization is higher when there is less market competition. This finding contrasts with those of prior studies. However, this result may be reversed when we adopt alternative model formulation. Furthermore, in the constant marginal cost case, the optimal degree of privatization is always lower when there is less market competition, which is opposite to the result in the quadratic cost case. Our results suggest that the relationship between an optimal privatization policy and the strength of competition crucially depends on the market structure, including the cost conditions. Copyright Springer-Verlag Wien 2015

Keywords: Partial privatization; Relative profit; Mixed oligopoly; Competition policy; H42; H44; L13; L32 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (35) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1007/s00712-015-0445-5 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:jeczfn:v:116:y:2015:i:2:p:137-150

Access Statistics for this article

Journal of Economics is currently edited by Giacomo Corneo

More articles in Journal of Economics from Springer
Bibliographic data for series maintained by Sonal Shukla ().

 
Page updated 2019-04-07
Handle: RePEc:kap:jeczfn:v:116:y:2015:i:2:p:137-150